Suggest treatment for low Neutrophil count in a cancer patient

default
Posted on Thu, 11 Jun 2015 in Cancer
Question: I had breast cancer (lobular) with chemo that ended August 2014 and Radiation that ended in November 2014. My neutrophils were back to normal in February, but since have begun to crash and now are at 1.0 which is very low. Is this typical after chemo--for counts to move around so much. I am afraid I have an aleukemia of some sort. My oncologist who is a hematologist is unconcerned (I have no idea why).
doctor
Answered by Dr. Anil Parth Desai 6 hours later
Brief Answer:
Hi I would recommend a bone marrow studies if the count persists.

Detailed Answer:
Hi, I did review your concern.
Your neutrophils are a bit on the lower side. There is nothing much to worry now but if the counts persist or show a downfalling trend in the next blood test within 3 weeks time i would advice you to go for a bone marrow studies. Also if the hemoglobin or platelet counts are falling it is more needed for you to get a bone marrow study done.
Chemotherapy and radiotherapy can sometimes cause myelodysplasia and rarely leukemia. The therapy related myelodysplasia is generally seen 2-3 years post therapy but can early in some people. It needs to be identified by doing a bone marrow examination to look for irregular forms of blood cell precursors and needs to be treated with hypomethylating agents.
I hope this helps
Let me know if you have any more questions or concerns for me I will be more than happy to answer.
Wish you all the best and healthy life ahead.
Sincerely,
Dr Parth Desai
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Anil Parth Desai 36 minutes later
But can chemotherapy cause neutrophils counts to be 1.0 or lower 9 months out, just because it has tired out the bone marrow? Does it have to be a scary thing? I thought maybe it could just be that the effects of chemo can last and cause fluctuating blood counts for a very long time?
doctor
Answered by Dr. Anil Parth Desai 36 minutes later
Brief Answer:
Long term effects of chemotherapy can cause neutropenia.

Detailed Answer:
Hi I did review your follow up review.
Chemotherapy and radiotherapy induced myelosuppression and resulting neutropenia generally occurs 4-8 days after chemotherapy and may persist for 6-7 weeks as the stem cells need time to recover.
In some patients this can go on for some more time. However, whenever we see patients who have prolonged chronic neutropenia after 7-9 months post last dose of chemotherapy or radiotherapy, we consider the possibility of therapy related myelodysplasia.
The exact cause of this effect is not yet known but it is thought to be related to improper functioning of stem cells of our bone marrow. These are then not able to differentiate nicely into neutrophils and monocytes or in some people in red cells and platelets. So the number goes down as well as there is some visible defect in their structure. In rare cases these stem cells may develop malignant tendencies on long run. so it is better to be cautious according to me and many other hematologist at an early stage and try to diagnose it as fast as possible. If the risk is moderate to high, there are few therapy options available like hypomethylating agents that can be tried but first a correct diagnosis is mandatory which requires bone marrow and peripheral blood examination by a expert hematopathologist. Also cytogenetic and molecular studies may help the hematopathologist.
Hence I would recommend you not to be scared but just get a blood report done again in 3 weeks and if they fall or do not improve go ahead and ask your doctor if he can move ahead with a bone marrow study for myelodysplasia, just to rule it out and be on the safe end.
I hope this helps.
Let me know if you have any more question or concern for me
Sincerely,
Dr Parth Desai
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Anil Parth Desai 12 minutes later
What if I tell you that my platelets and my red blood count are good. Also my hemoglobin is good. Does that sound encouraging for it not being myelosuppression?

My lymphocytes were .6, but they increased to .9 on this last blood test. In February my white count was 4.0, but it fell to 2.2 on this blood test. I have been on longterm Augmentin therapy for cellulitis (from radiation)--could that affect the neutrophils?
doctor
Answered by Dr. Anil Parth Desai 7 minutes later
Brief Answer:
Normal hemoglobin and platelets is a good sign

Detailed Answer:
Hi I did review your follow up question.
Normal hemoglobin and platelet counts are definately a very good sign. Also your improving lymphocyte counts are encouraging. But Persistent neutropenia and a falling total count without any recent chemotherapy or radiotherapy is to be considered on its own merit and we need to make sure that we identify its cause if it persists. Even if it is therapy related myelodysplasia, the stage at which it would at this moment would be low risk as your hemoglobin and platelets are doing fine.

As far as augmentin induced neutropenia is considered, there are only few extremely rare case reports in literature and it generally is not known to cause agranulocytosis(neutropenia).

I hope this helps.
let me know if you have any more questions or concerns
Wish you all the best my friend.
Sincerely,
Dr Parth Desai
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Anil Parth Desai

Pathologist and Microbiologist

Practicing since :2009

Answered : 593 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Treatment/Therapy
Medical Procedures
Lab Tests
Medical Topics ,  

Recent questions on  Blood test

doctor1 MD

I was recently diagnosed with a hyperthyroid . I have noticed many of the symptoms for a long time but never really thought much of it. I have also...

doctor1 MD

i got a blood test for thyroid disease and it came up that i was pretty healthy in that aspect. on the contray i have alot of health issues that...

doctor1 MD

i am a diabetic patient last 10 years, every day i am taking Onglyza5mg after lunch, every 3 months i an checking HBA1c, and my last 3 reading are...

doctor1 MD

I have allergy problem. I am getting and itchiness on my body. My lymphocytes is 19 (which should be 20-45) and my absolute eosinophil count is 522...

doctor1 MD

I am having sinus pressure and I recently had pneumonia . I do use salt water rinse. Today I kept falling asleep. I got up and ate dinner but...

doctor1 MD

My ESR Test Result: 30mm/hr in 1st hour and 2nd hour 60mm/hr why it’s come like can you please explain. Last 2 weeks on word i ma getting itching...

doctor1 MD

I have pain in my upper right hand side of my chest, feel sick after eating, and get really hungry, and thirsty. Could this indicate esophageal...

Get personalised answers from verified doctor in minutes across 80+ specialties

188 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2